Alert archive / California / Tornado Warnings in 2010

Tornado Warning 3, NWS San Francisco Bay Area, CA

January 23, 2010Contra Costa County, California

NWS San Francisco Bay Area, CA issued this tornado warning at Jan 23, 2010, 1:32 PM PST for Contra Costa County, California. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2010, 1:32 PM PST (21:32 UTC)
Expired
Jan 23, 2010, 2:00 PM PST
In force
28 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

County Contra Costa County, CA

The radar

The Sacramento radar (KDAX), 69 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 1:37 PM PSTHAIL 0.882 S Brentwood, CATWO VEHICLES SLID OF ROAD DUE TO HEAVY HAIL AS REPORTED BY CHP
Jan 23, 1:40 PM PSTFUNNEL CLOUD5 Ese Brentwood, CAFUNNEL CLOUD NEAR DISCOVERY BAY MOVING EAST AS REPORTED BY SHERIFFS DEPT TO CALWAS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2010-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2010-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WFUS56 KMTR 232132
TORMTR
CAC013-232200-
/O.NEW.KMTR.TO.W.0003.100123T2132Z-100123T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
132 PM PST SAT JAN 23 2010

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A

* TORNADO WARNING FOR...
  CONTRA COSTA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 200 PM PST

* AT 128 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DISCOVERY
  BAY...OR 9 MILES SOUTH OF OAKLEY...MOVING SOUTHEAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CONTRA COSTA COUNTY AT 150 PM PST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3794 12154 3788 12156 3785 12154 3781 12154
      3779 12163 3779 12177 3797 12177 3797 12156
TIME...MOT...LOC 2132Z 319DEG 5KT 3786 12165

$$

STROBIN
2 follow-up statements
836 
WWUS56 KMTR 232147
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
147 PM PST SAT JAN 23 2010

CAC013-232200-
/O.CON.KMTR.TO.W.0003.000000T0000Z-100123T2200Z/
CONTRA COSTA CA-
147 PM PST SAT JAN 23 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM PST FOR CONTRA
COSTA COUNTY...

AT 141 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. SHERIFF DEPARTMENT HAS REPORTED A COUPLE OF 
FUNNEL CLOUDS NEAR THE WILLOW PASS GRADE...MOVING SOUTHEAST AT 5 MPH.

THE TORNADO WILL BE NEAR...
  RURAL CONTRA COSTA COUNTY AT 200 PM PST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3794 12154 3788 12156 3785 12154 3781 12154
      3779 12163 3779 12177 3797 12177 3797 12156
TIME...MOT...LOC 2145Z 319DEG 5KT 3785 12163

$$

STROBIN
636 
WWUS56 KMTR 232201
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
201 PM PST SAT JAN 23 2010

CAC013-232210-
/O.EXP.KMTR.TO.W.0003.000000T0000Z-100123T2200Z/
CONTRA COSTA CA-
201 PM PST SAT JAN 23 2010

...THE TORNADO WARNING FOR CONTRA COSTA COUNTY HAS EXPIRED...

THE CELL THAT PROMPTED THE TORNADO WARNING HAS WEAKENED. 
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3794 12154 3788 12156 3785 12154 3781 12154
      3779 12163 3779 12177 3797 12177 3797 12156
TIME...MOT...LOC 2200Z 319DEG 5KT 3783 12161

$$

STROBIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 10:00 AM PST, 3 hours 32 minutes earlier.

Area forecast discussion, Jan 23, 10:00 AM PST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1000 AM PST SAT JAN 23 2010

UPDATED FOR AVIATION/MARINE DISCUSSIONS...

.DISCUSSION...AS OF 8:45 AM PST SATURDAY...SHOWERS CONTINUE TO HANG
TOUGH ACROSS THE DISTRICT WITH A STRONG SHOWER NEAR HALF MOON BAY AND
ANOTHER ONE WEST OF BIG SUR. IN FACT...IT LOOKS LIKE THERE IS A SMALL
LINE OF SHOWERS...SOME OF THEM WITH BRIEF HEAVY RAIN...FROM SOUTH OF
OAKLAND TO THE STRONG SHOWER NEAR HALF MOON BAY. HOWEVER...SATL AND
RADAR IMAGERY ARE BOTH INDC THAT THE SHOWERS ARE DECREASING IN
COVERAGE AND INTENSITY AS THE WEAK TROUGH PASSES TO THE EAST.

WEAK RIDGING WILL PUT AN END OF THE SHOWER ACTIVITY BY THIS EVENING.
SATL IMAGERY ALREADY IS INDC WARM ADVECTION CLOUDS MOVING TO THE
COAST AS THE NEXT UPSTREAM SYSTEM PASSES 140W. AMSU IMAGERY IS INDC A
PLUME OF 1+ INCHES OF TPW NOW CROSSING 140W. THERE IS AN AREA OF 1.5
INCHES OF TPW EMBEDDED WITHIN THIS PLUME...WHICH STRETCHES INTO THE
SUBTROPICS.

TAKING A LOOK AT THE 12Z GFS/NAM12 THE DRY WEATHER THIS EVENING WILL
BE SHORT LIVED AS WARM ADVECTION RAIN BEGINS TO MOVE INTO THE NORTH
BAY BY MORNING. RAIN WILL SLOWLY SAG SOUTH THROUGH THE DAY SUNDAY. AS
WARM ADVECTION INCREASES RAIN WILL INTENSIFY ON SUNDAY AS WELL. AS
THE FIRST WAVE PASSES TO THE EAST RAIN WILL DECREASE LATE SUNDAY
NIGHT/MONDAY MORNING BEFORE THE NEXT WAVE INCREASES THE COVERAGE AND
INTENSITY OF RAIN MONDAY INTO MONDAY EVENING. THE GFS BRINGS A SFC
LOW RIGHT OVER THE PENINSULA MONDAY EVENING. DEPENDING ON WHERE THE
DEFORMATION ZONE SETS UP THERE COULD BE SIGNIFICANT RAINFALL. AS THIS
WAVE PASSES TO THE NORTHEAST ANOTHER SFC LOW MOVES INTO THE SOUTHERN
PORTION OF THE DISTRICT FOR MORE RAIN TUESDAY. IT IS DIFFICULT TO SAY
WHERE THE HEAVIEST RAIN WILL BE SINCE THE MODELS CONTINUE TO HAVE A
DIFFICULT TIME DEFINING THE DETAILS. A HAZARDOUS WEATHER OUTLOOK WAS
ISSUED EARLIER THIS MORNING TO HIGHLIGHT POSSIBLE HYDRO CONCERNS.

&&

.AVIATION...AS OF 10:05 AM SATURDAY...VISIBLE SATELLITE AND RADAR
IMAGERY SHOWS LOW-LEVEL FLOW FROM THE WNW OVER THE EAST PACIFIC. BUT
SURFACE PRESSURE GRADIENTS MAINTAINING CHANNELED WIND FLOW WEAKLY
FROM THE SOUTHEAST. AS UPPER AIR RIDGE TRANSITS THE AREA TODAY...
WIND FLOW NEVER EXPECTED TO TURN FULLY WEST FOR THE S.F.BAY AREA
BEFORE BACKING TO SOUTHEAST AHEAD OF RAPIDLY APPROACHING WARM FRONT
EXPECTED TO AFFECT THE AREA EARLY SUNDAY MORNING. WIDELY SCATTERED
LOW-LEVEL INSTABILITY -SHRA STILL PLAGUING THE FORECAST AREA
THROUGH 21Z THEN TAPERING OFF DURING THE AFTERNOON HOURS. VFR
CONDITIONS TO PREVAIL MOST OF THE AREA WITH OCCASIONAL MVFR CIG IN
SCT-BKN035-045 SKY CONDITIONS. EXCEPTION IS MVFR VICINITY OF KSTS IN
-SHRA THROUGH 22Z. INCREASING HIGH- THEN MID-LEVEL CLOUDINESS AFTER
06Z TONIGHT AS OVERRUNNING WARM-FRONTAL CLOUDINESS. EXPECT -SHRA
NORTH OF KSJC AFTER 11Z SUNDAY MORNING.

VICINITY OF KSFO...PROBLEM OF THE DAY REMAINS AMOUNT OF -SHRA
COMBINED WITH WIND DIRECTION. EXPECT WIND FLOW TO VEER SLOWLY TO
ONLY SW BY 21Z WITH SPEEDS LESS THAN 10KT. HOWEVER...LOW-LEVEL
INFREQUENT -SHRA RAIN VICINITY WITH CIGS SCT030 AND SCT-BKN040.
SHOWERS DIMINISHING AFTER 23Z WITH WINDS REMAINING LIGHT. INCREASING
HIGH THEN MID CLOUDS AFTER 06Z THIS EVENING.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MRY BAY AREA TERMINALS...-SHRA VICINITY OF KMRY AND KSNS THROUGH 22Z
WITH SCT030 AND SCT-BKN040. WINDS SE 5-10KT. INCREASING HIGH THEN MID
CLOUDS AFTER 06Z THIS EVENING.

&&

.MARINE...AS OF 10:00 AM SATURDAY...SEAS CONTINUE TO BE HIGH WITH
13-17 FOOT RANGE SWELL FROM MONTEREY BAY SOUTH. A HIGH SURF ADVISORY
IS IN EFFECT UNTIL 3 PM FOR THE MONTEREY COUNTY COAST.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...ROUGH BAR FOR THE SAN FRANCISCO BAR
          ...SCA FOR HAZARDOUS SEAS...PT ARENA TO PT PIEDRAS BLANCAS
                                      0-60 NM
          ...HIGH SURF ADVISORY FOR MONTEREY COUNTY COAST...

PUBLIC FORECAST: MHS
AVIATION/MARINE: GUDGEL

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 23, 5:06 AM PST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
506 AM PST SAT JAN 23 2010

CAZ006-505>513-516>518-528>530-241400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
506 AM PST SAT JAN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

SCATTERED SHOWERS WILL CONTINUE ON SATURDAY. BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH SOME SHOWERS...AS WELL AS SMALL HAIL.
SNOW WILL FALL IN THE MOUNTAINS...MAINLY ABOVE 2000 FEET. SHOWERS
WILL GRADUALLY TAPER OFF DURING THE DAY AND END BY SATURDAY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF RAIN TO THE SAN
FRANCISCO BAY AREA FROM SUNDAY THROUGH TUESDAY NIGHT. LOCALLY
HEAVY RAIN MAY OCCUR AT TIMES. THE SOIL IS SATURATED AFTER A WEEK OF
SIGNIFICANT RAINFALL. THEREFORE...ADDITIONAL RAINFALL WILL RESULT
IN RAPID RUNOFF. STREAMS AND CREEKS ACROSS THE AREA WILL RISE
RAPIDLY IN RESPONSE TO HEAVY RAINFALL. MINOR URBAN AND SMALL
STREAM FLOODING IS POSSIBLE FROM LATE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:34 AM PSTSmall Craft Advisory for Hazardous SeasMTR17 hr
Jan 23, 6:40 AM PSTHigh Surf AdvisoryMTRMonterey8 hr
Jan 23, 1:05 PM PSTTornado WarningMTRContra Costa25 min

Nearby

Tornado Warnings in California, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.